Michigan, 2014

Flooding in Michigan, April 12 to 16, 2014

April 12 to 16, 2014 · NWS GRR · 2 events in 2 counties and zones

The combination of a very significant snowpack that gradually melted and milder temperatures and significant rainfall of one to three inches on April 12 resulted in flooding across portions of west central lower Michigan. Some of the worst flooding occurred in portions of Newaygo county, where 403 homes were damaged by flooding on the Muskegon river and significant road damage was also sustained.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The combination of a very significant snowpack that gradually melted and milder temperatures and significant rainfall of one to three inches on April 12 resulted in flooding across portions of west central lower Michigan. Some of the worst flooding occurred in portions of Newaygo county, where 403 homes were damaged by flooding on the Muskegon river and significant road damage was also sustained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 12, 10:18 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 12, 10:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 PM EDT SAT APR 12 2014

LATEST UPDATE...
HYDRO

.SYNOPSIS...
ISSUED AT 329 PM EDT SAT APR 12 2014

ROUNDS OF SHOWERS AND STORMS ARE EXPECTED FROM TONIGHT THROUGH
MONDAY MORNING. A FLOOD WATCH IS IN PLACE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN. THE HEAVIEST RAINS ARE EXPECTED TO FALL NORTH OF A
LINE FROM SOUTH HAVEN TO ALMA...BUT ALL AREAS ARE IN LINE TO SEE AS
MUCH AS AN INCH OF RAIN. SOME LOCATIONS ACROSS CENTRAL LOWER
MICHIGAN MAY SEE PRECIPITATION TOTALS EXCEED THREE INCHES BY MONDAY
AFTERNOON. IT WILL CONTINUE TO BE MILD INTO SUNDAY BEFORE COLDER AIR
WORKS INTO THE REGION ON NORTH WINDS FOR MONDAY. HIGHS ON TUESDAY
WILL LIKELY HOLD IN THE 30S WHICH WILL BE A STARK CONTRAST TO THE
70S WE SAW ACROSS SOUTHERN PORTIONS OF THE AREA TODAY.

&&

.UPDATE...
ISSUED AT 840 PM EDT SAT APR 12 2014

NO SIGNIFICANT FCST OR FLOOD WATCH HEADLINE CHANGES ARE NEEDED
THIS EVENING. KGRR/RGNL RADAR TRENDS SHOW ANOTHER BATCH OF STRONG
THUNDERSTORMS OVER OUR NW FCST AREA THAT WILL CONTINUE TO TRACK
EAST ACROSS OUR NORTHERN COUNTIES THROUGH THE MID TO LATE EVENING
HOURS WITH HEAVY RAIN AND POTENTIAL FOR LARGE HAIL WITH STRONGEST
ELEVATED STORMS. THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS
SOUTHERN WI AND TRACK EAST TO AFFECT AREAS NEAR TO MAINLY NORTH OF
I-96 OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

MAIN FOCUS CONTINUES TO BE ON THE HYDRO/FLOODING THREAT THE NEXT
SEVERAL DAYS. MAINTAINED THE FLOOD WATCH AS IS...GIVEN THE MODELS
REMAINING VERY CONSISTENT WITH CENTRAL LOWER MICHIGAN AS THE MAIN
THREAT AREA. FEEL GOOD THOUGH THAT WE HAVE A BUFFER AREA TO THE
SOUTH DOWN TO ALLEGAN...KENT...IONIA AND GRATIOT COUNTIES AS
CONVECTION CAN BE QUITE FICKLE IN TERMS OF PLACEMENT AT TIMES.
BURSTS OF CONVECTION WILL BE TIED TO MID LEVEL SHORTWAVES AND 850MB
LLJ AND MOISTURE TRANSPORT. FIRST PEAK IN THE 850MB LLJ IS UNDERWAY
AT THIS TIME AND WE ARE SEEING CONVECTION EXPANDING ACROSS CENTRAL
LOWER MICHIGAN AT THIS TIME. FEEL WE WILL LIKELY SEE ANOTHER PEAK IN
ACTIVITY LATER TONIGHT INTO SUNDAY MORNING AS IOWA CONVECTION THIS
EVENING ROLLS EAST INTO THE AREA OVERNIGHT. THERE MAY BE A LULL IN
THE ACTIVITY SUNDAY MORNING...BUT THE MOST WIDESPREAD AND HEAVIEST
RAIN WILL LIKELY OCCUR SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG
LLJ MAX WORKS THROUGH THE AREA. ALL MODELS ARE SHOWING A 60+ KNOT
LLJ SLIDING THROUGH THE AREA. WE WILL NEED TO KEEP AN EYE ON WIND
GUST POTENTIAL GIVEN THESE WINDS ALOFT...BUT STILL THINKING HEAVY
RAINS WILL BE THE MAIN THREAT AFTER WE GET BY HAIL POTENTIAL THIS
EVENING. COULD SEE SOME HAIL OUT OF THE ACTIVITY THIS EVENING AS
CELLS ARE INTERACTING WITH THE WARM FRONT AND ACQUIRING BETTER
ORGANIZATION.

RAIN WILL GRADUALLY BEGIN TO CHANGE OVER TO SOME WET SNOW ON MONDAY
AS COLDER AIR FILTERS IN BEHIND THE SOUTHEAST MOVING FRONTAL
BOUNDARY. WE COULD SEE SOME SLUSHLY LIGHT ACCUMULATIONS ON
MONDAY...BUT NOT THINKING MORE THAN AN INCH OR SO AT THIS POINT.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

LOW PRESSURE WILL BE PULLING AWAY AND COLDER AIR POURING INTO THE
CWA MONDAY NIGHT. BASED ON FORECAST SOUNDINGS...STARTED OFF PCPN AS
SNOW. AS PCPN HANGS ON LONGEST OVER THE SE CWA...WE COULD SEE AROUND
AN INCH ACCUMULATION MONDAY NIGHT.

H8 TEMPS FALL TO -14C EARLY TUESDAY SUGGESTING ENOUGH INSTABILITY
POSSIBLE FOR LAKE EFFECT SNOW. HOWEVER...THE DGZ IS NARROW AND
LOWERING RAPIDLY DURING THIS TIME FRAME AS MOISTURE CONTINUES TO
DIMINISH. I THINK ANY ACCUMS WILL BE UNDER AN INCH. CERTAINLY TEMPS
WILL BE COLD WITH HIGHS ONLY IN THE 30S.

THIS TIME OF YEAR COLD INTRUSIONS DON/T LAST LONG AND THIS WILL BE
NO DIFFERENT. LOW PRESSURE IN THE NORTHERN PLAINS WILL QUICKLY PUSH
WARMER AIR NORTHWARD. HIGHS IN THE 40S WEDNESDAY AND 50S THURSDAY
ARE EXPECTED. AS THAT LOW MOVES EASTWARD...CHANCES FOR RAIN WILL
INCREASE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 737 PM EDT SAT APR 12 2014

THUNDERSTORMS WILL PERSIST FOR MUCH OF THE NIGHT THROUGH SOUTHWEST
LOWER MI. AVIATION IMPACTS ARE EXPECTED...ESPECIALLY KMKG TO KGRR
AND KLAN...ALTHOUGH THE STORMS COULD END UP JUST NORTH OF THESE
LOCATIONS. WINDS WILL CONTINUE TO BE ERRATIC...BUT AN OVERALL
TREND TOWARD SOUTHEAST TO SOUTH FLOW IS EXPECTED TONIGHT. AS MORE
MOISTURE ARRIVES...CEILINGS WILL LOWER...AND IFR COULD ARRIVE BY
DAYBREAK. WE COULD SEE A BREAK IN THE STORMS LATE TONIGHT INTO SUN
AM...BUT A RESURGENCE IN THE CONVECTION IS EXPECTED SUNDAY
AFTERNOON WITH CONTINUED IMPACTS.

&&

.HYDROLOGY...
ISSUED AT 1057 PM EDT SAT APR 12 2014

TRAINING CELLS CONTINUE JUST NORTH OF A MUSKEGON TO GRAND RAPIDS
TO LANSING LINE. IT IS LIKELY THAT FLOODING IS OCCURRING IN SOME
PLACES WITH CONDITIONS EXPECTED TO WORSEN OVERNIGHT. INITIALLY
RADAR WAS OVERESTIMATING THE PRECIPITATION...HOWEVER WITH DEEPER
MOISTURE NOW IN PLACE THE CELLS WILL BE MORE EFFICIENT THROUGH THE
NIGHT. THE COUNTY LINE BETWEEN OCEANA AND MUSKEGON COUNTIES LIKELY
HAS SEEN THE MOST RAINFALL SO FAR.

ADDITIONAL STORMS STRETCH INTO WISCONSIN SO THESE ROUNDS OF HEAVY
RAIN WILL PERSIST INTO LATE NIGHT.

AS FOR THE LARGER RIVERS...SEEMS LIKE THE SITUATION IS GOING DOWN
AS EXPECTED...SO NO MAJOR CHANGES WITH THE EVENING UPDATE. PLENTY
OF POTENTIAL FOR MODERATE FLOODING IN PLACES AND AN ELEVATED RISK
FOR MAJOR FLOODING. EVART AND CROTON RISE INTO MODERATE FLOODING.
UNCERTAINTY EXISTS WHERE THE SUNDAY CONVECTION WILL ULTIMATELY
SET UP. THIS WILL NEED TO BE MONITORED CLOSELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH MONDAY MORNING FOR MIZ037>040-043>046-
     050>052-056>058-064.

LM...NONE.
&&

UPDATE...LAURENS
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...MJS
HYDROLOGY...MJS
Hazardous weather outlook, Apr 12, 4:52 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT SAT APR 12 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
552 PM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ONGOING THIS EVENING WILL HAVE THE THREAT TO BECOME
SEVERE WITH STRONG DAMAGING WINDS OVER 60 MPH AND LARGE HAIL OVER AN
INCH IN DIAMETER. THERE IS A CHANCE AN ISOLATED TORNADO COULD SPIN
UP ALSO. THE BEST CHANCE OF STORMS WILL BE ESPECIALLY NORTH OF A
LINE FROM HOLLAND TO LANSING.

ADDITIONAL STORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT TONIGHT.
THE PRIMARY THREAT OVERNIGHT WILL BE LOCALLY HEAVY RAINFALL LEADING
TO URBAN AND SMALL STREAM FLOODING. AN ISOLATED WIND GUST TO 60 MPH
OR ISOLATED LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY
MORNING. STORM TOTAL RAINFALL IN EXCESS OF THREE INCHES IS
POSSIBLE.... MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO LANSING.

THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AND TRIGGER SIGNIFICANT RISES ON ALREADY ELEVATED RIVERS. SOME
RIVERS COULD REACH OR EXCEED FLOOD STAGE NEXT WEEK... PARTICULARLY
THE MUSKEGON...PERE MARQUETTE... AND WHITE RIVERS.

A COUPLE INCHES OF WET SNOW IS POSSIBLE MONDAY AND MONDAY NIGHT. THE
TUESDAY MORNING COMMUTE COULD FEATURE SOME SLICK SPOTS WITH
TEMPERATURES IN THE MID 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE.

MEADE NJJ

In the hours before

Local storm report, Apr 12, 9:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 N EDMORE              43.49N 85.05W
04/12/2014                   ISABELLA           MI   TRAINED SPOTTER

            A FEW HEALTHY TREES DOWN NEAR THE INTERSECTION OF
            JERSEYVILLE ROAD AND WYMAN ROAD. ONE TREE IS ON A HOUSE.

&&

NJJ
Local storm report, Apr 12, 9:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     6 N WEIDMAN             43.77N 84.95W
04/12/2014                   ISABELLA           MI   911 CALL CENTER

            POSSIBLE BARN ROOF BLOWN OFF.

&&

NJJ
Local storm report, Apr 12, 9:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     MOUNT PLEASANT          43.60N 84.77W
04/12/2014  E55 MPH          ISABELLA           MI   TRAINED SPOTTER

            HAIL TO 0.75 INCHES AND HEAVY RAINFALL ACCOMPANIED THE
            WINDS.

&&

NJJ
Local storm report, Apr 12, 9:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 WNW MONTAGUE          43.43N 86.43W
04/12/2014  E0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED MARBLE SIZE HAIL COVERING THE GROUND

0334 PM     HAIL             4 NNW MONTAGUE          43.46N 86.40W
04/12/2014  E0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL WAS STARTING TO TURN THE
            GROUND WHITE

0334 PM     HAIL             3 NNE WHITEHALL         43.44N 86.32W
04/12/2014  M0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED THAT ENOUGH PEA SIZE HAIL HAS FALLEN TO
            COVER THE GROUND

0350 PM     TSTM WND GST     2 NNW MUSKEGON          43.26N 86.27W
04/12/2014  E50.00 MPH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUST

0402 PM     HAIL             1 E TWIN LAKE           43.37N 86.16W
04/12/2014  M0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED HAIL COVERING THE GROUND

0402 PM     HAIL             FREMONT                 43.46N 85.95W
04/12/2014  M0.25 INCH       NEWAYGO            MI   TRAINED SPOTTER

            SPOTTER STATED THAT HAIL WAS COVERING THE GROUND NEAR THE
            INTERSECTION OF HEMLOCK AVE AND VALLEY AVE

0410 PM     TSTM WND DMG     GRANT                   43.33N 85.81W
04/12/2014                   NEWAYGO            MI   LAW ENFORCEMENT

            ROOFS OFF MULTIPLE STRUCTURES WITH CAMPERS BLOWN OVER

0413 PM     HAIL             3 E FREMONT             43.46N 85.89W
04/12/2014  M0.25 INCH       NEWAYGO            MI   TRAINED SPOTTER

            PEA SIZE HAIL HAS COVERED THE GROUND

0416 PM     TSTM WND GST     4 WNW ENSLEY TWP        43.36N 85.69W
04/12/2014  E50.00 MPH       NEWAYGO            MI   TRAINED SPOTTER

            SPOTTER REPORTED TREE DOWN NEAR 106TH STREET AND POWER
            WAS KNOCKED OUT

0420 PM     NON-TSTM WND GST 3 NNW KENT CITY         43.26N 85.77W
04/12/2014  M52.00 MPH       KENT               MI   TRAINED SPOTTER

0420 PM     TSTM WND GST     4 SSE MUSKEGON          43.17N 86.24W
04/12/2014  M60.00 MPH       MUSKEGON           MI   ASOS

0423 PM     HAIL             4 NNE NEWAYGO           43.48N 85.77W
04/12/2014  E0.70 INCH       NEWAYGO            MI   TRAINED SPOTTER

            REPORTED DIME SIZE HAIL

0431 PM     TSTM WND DMG     2 W SAND LAKE           43.29N 85.56W
04/12/2014                   KENT               MI   911 CALL CENTER

            A TRAILER AND LOG CABIN HAVE LOST THEIR ROOF WHILE A BARN
            SUFFERED HEAVY DAMAGE. POWER LINES AND SEVERAL TREES HAVE
            ALSO BEEN REPORTED DOWN IN THE AREA.

0432 PM     HAIL             E ALMA                  43.38N 84.65W
04/12/2014  E0.50 INCH       GRATIOT            MI   TRAINED SPOTTER

0432 PM     HAIL             3 SSW CEDAR SPRINGS     43.17N 85.57W
04/12/2014  M0.75 INCH       KENT               MI   TRAINED SPOTTER

0435 PM     HAIL             3 NNW MONTAGUE          43.45N 86.39W
04/12/2014  M0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

            MARBLE SIZE HAIL COVERING THE GROUND. WIND GUSTS
            ESTIMATED OVER 40 MPH

0436 PM     HAIL             HOWARD CITY             43.40N 85.47W
04/12/2014  M1.00 INCH       MONTCALM           MI   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

0440 PM     HAIL             3 S LAKEWOOD CLUB       43.34N 86.26W
04/12/2014  M0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

0440 PM     TSTM WND DMG     ROOSEVELT PARK          43.20N 86.27W
04/12/2014                   MUSKEGON           MI   TRAINED SPOTTER

            NUMEROUS TREE GREAT THAN 12 INCHES IN DIAMETER REPORTED
            DOWN. SPOTTER ALSO REPORTS THAT NUMEROUS BUSINESSES HAVE
            SUFFERED WINDOW DAMAGE IN MUSKEGON. ALL TREES WERE LAYING
            IN A SOUTH-SOUTHEAST DIRECTION.

0442 PM     HAIL             3 W HOWARD CITY         43.40N 85.53W
04/12/2014  M0.50 INCH       MONTCALM           MI   TRAINED SPOTTER

            HAIL FELL FOR A PERIOD OF 3 TO 4 MINUTES

0444 PM     TSTM WND GST     TRUFANT                 43.31N 85.35W
04/12/2014  E50.00 MPH       MONTCALM           MI   TRAINED SPOTTER

            PEA SIZE HAIL ALSO REPORTED

0445 PM     HAIL             3 NE MONTAGUE           43.44N 86.32W
04/12/2014  E0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0447 PM     HAIL             2 N MUSKEGON            43.26N 86.26W
04/12/2014  M1.00 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED WINDS OF
            55 MILES PER HOUR

0448 PM     HAIL             3 N MUSKEGON            43.27N 86.26W
04/12/2014  M1.00 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SPOTTER REPORTED HAIL COVERING THE GROUND. MOST OF IT WAS
            QUARTER SIZE.

0450 PM     TSTM WND GST     MUSKEGON                43.22N 86.25W
04/12/2014  M57.00 MPH       MUSKEGON           MI   TRAINED SPOTTER

            HALF INCH HAIL FALLING.

0453 PM     HAIL             SW LAKEVIEW             43.44N 85.28W
04/12/2014  E0.88 INCH       MONTCALM           MI   TRAINED SPOTTER

            HAIL COMPLETELY COVERED THE GROUND

0454 PM     HAIL             5 N MUSKEGON            43.29N 86.24W
04/12/2014  M1.00 INCH       MUSKEGON           MI   TRAINED SPOTTER

            QUARTER SIZE HAIL CAME DOWN HEAVILY AND COVERED THE
            ROADWAY

0455 PM     TSTM WND DMG     1 ENE MUSKEGON          43.23N 86.24W
04/12/2014                   MUSKEGON           MI   FIRE DEPT/RESCUE

            FIRE-AMBULANCE RESPONSE TEAM CALLED TO REPORT ESTIMATED
            WINDS OF 65 MPH. STATED THAT SHINGLES WERE BLOWN OFF A
            ROOF ON A BUILDING NEAR THE FACILITY.

0455 PM     HAIL             1 E TWIN LAKE           43.37N 86.15W
04/12/2014  M0.88 INCH       MUSKEGON           MI   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND.

0502 PM     TSTM WND DMG     WOLF LAKE               43.25N 86.11W
04/12/2014                   MUSKEGON           MI   AMATEUR RADIO

            HAM RADIO OPERATOR CALLED IN TO REPORT WINDS ESTIMATED
            AROUND 60 MPH. A TREE WAS SNAPPED IN HALF NEAR MACARTHUR
            ROAD THAT MEASURES ABOUT 12 INCHES IN DIAMETER

0510 PM     TSTM WND DMG     3 NNW KENT CITY         43.26N 85.77W
04/12/2014                   KENT               MI   TRAINED SPOTTER

            PINES TREES BLOWN OVER AND BARN ROOF DAMAGED

0512 PM     TSTM WND DMG     GRANT                   43.33N 85.81W
04/12/2014                   NEWAYGO            MI   EMERGENCY MNGR

            COUNTY EMERGENCY MANAGEMENT REPORTS A PLANE FLIPPED OVER
            AT THE GRANT AIRPORT. ALSO A METAL HANGAR WAS DESTROYED
            WITH DEBRIS SCATTERED ALL AROUND.

0524 PM     HAIL             ALMA                    43.38N 84.66W
04/12/2014  M0.50 INCH       GRATIOT            MI   TRAINED SPOTTER

0526 PM     TSTM WND DMG     KENT CITY               43.22N 85.75W
04/12/2014                   KENT               MI   911 CALL CENTER

            LOCAL FORD DEALER HAS SUFFERED SEVERE ROOF DAMAGE

0527 PM     TSTM WND GST     SPARTA                  43.16N 85.71W
04/12/2014  E80.00 MPH       KENT               MI   911 CALL CENTER

            LOCAL AND STATE POLICE HAVE ESTIMATED WIND GUSTS TO BE AT
            LEAST 80 MPH.

0528 PM     HAIL             4 NNE ENSLEY TWP        43.40N 85.60W
04/12/2014  E0.70 INCH       NEWAYGO            MI   TRAINED SPOTTER

            HAIL COVERED THE GROUND. WINDS WERE ESTIMATED AT 50 MPH.

0530 PM     TSTM WND DMG     SPARTA                  43.16N 85.71W
04/12/2014                   KENT               MI   911 CALL CENTER

            KENT COUNTY SHERRIF STATED THAT A GARAGE SUFFERED DAMAGE
            ALONG CENTENNIAL STREET

0530 PM     TSTM WND GST     ROCKFORD                43.13N 85.56W
04/12/2014  M65.00 MPH       KENT               MI   TRAINED SPOTTER

            SPOTTER ALSO REPORTED NUMEROUS 2 TO 4 INCH TREE LIMBS
            DOWN. POWER IS OUT IN THE AREA AS WELL.

0530 PM     TSTM WND GST     4 SSW ROCKFORD          43.07N 85.58W
04/12/2014  E50.00 MPH       KENT               MI   TRAINED SPOTTER

            SEVERAL MATURE PINE TREES AND LARGE WILLOW TREES BLOW
            OVER IN THE BLYTHEFIELD ACRES SUB DIVISION. POWER IS ALSO
            OUT.

0531 PM     HAIL             3 NNW CEDAR SPRINGS     43.26N 85.57W
04/12/2014  M1.00 INCH       KENT               MI   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERED THE GROUND. NUMEROUS TREES ALSO
            REPORTED DOWN IN THE AREA.

0535 PM     TSTM WND DMG     3 ESE ROCKFORD          43.10N 85.50W
04/12/2014                   KENT               MI   PUBLIC

            REPORT OF SMALL TREE LIMBS DOWN. SHINGLES HAVE BLOWN OFF
            NEARBY HOUSES AS WELL HAS MAILBOX AND FENCE BLOWN OVER.

0540 PM     TSTM WND GST     OAKFIELD TWP            43.17N 85.38W
04/12/2014  U0.00 MPH        KENT               MI   FIRE DEPT/RESCUE

            MEMBER OF OAKFIELD TOWNSHIP FIRE DEPT CALLED TO REPORT
            THAT SEVERAL TREES WERE DOWN...POWER LINES AND POLES
            DOWN. AN ESTIMATED 12 MILE SWATH OF EXTENSIVE DAMAGE
            EXISTS IN AND AROUND OAKFIELD TOWNSHIP.

0545 PM     HAIL             HART                    43.70N 86.36W
04/12/2014  E0.70 INCH       OCEANA             MI   TRAINED SPOTTER

0551 PM     HAIL             WNW GREENVILLE          43.18N 85.26W
04/12/2014  M0.50 INCH       MONTCALM           MI   TRAINED SPOTTER

            HAIL ACCUMULATED UP TO 1 INCH. WIND GUST ESTIMATED TO 30
            MPH.

0628 PM     HAIL             5 N IONIA               43.06N 85.06W
04/12/2014  M0.75 INCH       IONIA              MI   TRAINED SPOTTER

            HAIL HAS COVERED THE GROUND

0631 PM     TSTM WND DMG     ST. JOHNS               43.00N 84.56W
04/12/2014                   CLINTON            MI   FIRE DEPT/RESCUE

            ROOF PANELING HAS BEEN TORN OFF THE FIRE STATION. POWER
            LINES ARE DOWN AND POWER OUTAGES ARE BEING REPORTED. PEA
            SIZE HAIL ACCOMPANIED THE STORM.

0634 PM     TSTM WND GST     SHELBY                  43.61N 86.36W
04/12/2014  E50.00 MPH       OCEANA             MI   TRAINED SPOTTER

0738 PM     HAIL             REMUS                   43.87N 85.51W
04/12/2014  M0.50 INCH       OSCEOLA            MI   TRAINED SPOTTER

0755 PM     TSTM WND DMG     5 NNE PENTWATER         43.85N 86.41W
04/12/2014                   MASON              MI   EMERGENCY MNGR

            REPORTS OF MULTIPLE TYPES OF DAMAGE IN SUMMIT AND
            RIVERTON TOWNSHIPS. DAMAGE INCLUDES IRRIGATION PIVOTS
            TIPPED OVER...TREES DOWN...AND DAMAGE TO BUILDINGS.

0801 PM     HAIL             3 S SCOTTVILLE          43.91N 86.28W
04/12/2014  M0.70 INCH       MASON              MI   PUBLIC

0821 PM     HAIL             2 SW SHELBY             43.59N 86.39W
04/12/2014  M0.75 INCH       OCEANA             MI   TRAINED SPOTTER

            HAIL WAS COMING DOWN HEAVILY AT THE TIME OF REPORT.
            SPOTTER MESURED 36 MPH WIND GUST.

0825 PM     HAIL             4 SE STONY LAKE         43.51N 86.45W
04/12/2014  E0.50 INCH       OCEANA             MI   PUBLIC

0838 PM     HAIL             4 W HESPERIA            43.57N 86.12W
04/12/2014  E1.00 INCH       OCEANA             MI   EMERGENCY MNGR

0900 PM     TSTM WND DMG     BIG RAPIDS              43.70N 85.48W
04/12/2014                   MECOSTA            MI   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THAT A TRAILER HAS BEEN BLOWN
            OVER AND NUMEROUS TREES DOWN AND POWER OUTAGES IN BIG
            RAPIDS.

0906 PM     TSTM WND GST     BIG RAPIDS              43.70N 85.48W
04/12/2014  M56.00 MPH       MECOSTA            MI   PUBLIC

            MEASURED ON THE CAMPUS OF FERRIS STATE UNIVERSITY.

0910 PM     TSTM WND DMG     MORLEY                  43.49N 85.45W
04/12/2014                   MECOSTA            MI   PUBLIC

            REPORTS OF A BARN DOOR PUSHED IN...A YARD SHED
            DESTROYED...AND SIGNIFICANT DAMAGE TO A GARAGE ROOF AT A
            RESIDENCE.

0925 PM     TSTM WND DMG     6 N WEIDMAN             43.77N 84.95W
04/12/2014                   ISABELLA           MI   911 CALL CENTER

            POSSIBLE BARN ROOF BLOWN OFF.

0930 PM     TSTM WND DMG     6 N EDMORE              43.49N 85.05W
04/12/2014                   ISABELLA           MI   TRAINED SPOTTER

            A FEW HEALTHY TREES DOWN NEAR THE INTERSECTION OF
            JERSEYVILLE ROAD AND WYMAN ROAD. ONE TREE IS ON A HOUSE.

0948 PM     TSTM WND GST     MOUNT PLEASANT          43.60N 84.77W
04/12/2014  E55.00 MPH       ISABELLA           MI   TRAINED SPOTTER

            HAIL TO 0.75 INCHES AND HEAVY RAINFALL ACCOMPANIED THE
            WINDS.

&&

NJJ
Local storm report, Apr 12, 9:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1051 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 NNW RIVERDALE         43.40N 84.84W
04/12/2014                   GRATIOT            MI   911 CALL CENTER

            DAMAGE TO A GARAGE ROOF AND SOME POWER LINES DOWN.

&&

NJJ
Local storm report, Apr 12, 10:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     BARRYTON                43.75N 85.14W
04/12/2014                   MECOSTA            MI   PUBLIC

            TREES AND POWER LINES DOWN WITH SOME VEHICLES DAMAGED.
            PART OF A ROOF IS IN THE ROAD. RELAYED FROM WWTV.

&&

NJJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Newaygo

When
April 12, 11:00 PM EST to April 16, 11:00 PM EST
Where
Newaygo County, 3.25 mi SW of Croton to 0.51 mi ENE of Big Prairie
Cause
Heavy Rain / Snow Melt
Property damage
$4.0 million
Reported by
State Official
Coordinates
43.400, -85.720

Four hundred and three homes were impacted by flooding along the Muskegon River as a result of melting of a significant snow cover and significant rainfall on April 12. Significant damage was also incurred to area roads. Governor Synyder declared Newaygo county to be in a state of disaster.

Flood, Osceola

When
April 12, 11:00 PM EST to April 16, 11:00 PM EST
Where
Osceola County, 6.91 mi SE of Marion to 0.44 mi ESE of Marion
Cause
Heavy Rain / Snow Melt
Property damage
$3.0 million
Reported by
State Official
Coordinates
44.035, -85.044

Osceola central dispatch reported flooding along Muskegon River and also that several roadways were flooded and closed. Severe flooding was reported along the Muskegon River near Evart and Governor Snyder declared a state of disaster for Osceola county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508984, 508986.